Allergy Asthma Respir Dis.  2013 Dec;1(4):395-399. 10.4168/aard.2013.1.4.395.

Successful desensitization for antitubercular drugs

Affiliations
  • 1Department of Internal Medicine, Seoul National University College of Medicine, Seoul, Korea. helenmed@snu.ac.kr
  • 2Institute of Allergy and Clinical Immunology, Seoul National University Medical Research Center, Seoul National University College of Medicine, Seoul, Korea.
  • 3Regional Pharmacovigilance Center, Seoul National University Hospital, Seoul, Korea.

Abstract

Tuberculosis is an infectious disease that can be treated using a combination of antitubercular drugs. First-line antitubercular agents such as isoniazid and rifampin are considered pivotal to successful treatment. However, they are also known to have relatively high rates of adverse events including hypersensitivity reactions. Discontinuing the first-line agents in the event of hypersensitivity may significantly compromise the cure rate of tuberculosis. Drug desensitization can be an effective method allowing continued use of the first-line agents and achieving successful cure of tuberculosis. A 70-year-old man was diagnosed with culture proven pulmonary tuberculosis and treated with first-line antitubercular agents (isoniazid, 300 mg; rifampin, 600 mg; pyrazinamide, 1,500 mg; and ethambutol, 800 mg). After 2 weeks of treatment, generalized erythematous papular rash and fever developed, for which all drugs were discontinued. Since he had hypersensitivity to all 4 first-line antitubercular agents, we tried desensitization for all 4 drugs one by one to resume antituberculosis treatment. After successful desensitization of all 4 first-line antituberculosis drugs, 6 months-antitubercular therapy was completed without any complications. We report here a case of multiple desensitization in a pulmonary tuberculosis patient having hypersensitivity to all of the 4 first-line antitubercular drugs, successfully completing 6-month antitubercular therapy without any complications.

Keyword

Drug hypersensitivity; Antitubercular agents; Desensitization; Tuberculosis
Full Text Links
  • AARD
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr